Hail, St. Clair
- When
- April 1, 12:04 AM CST
- Where
- St. Clair County, 2.09 mi ENE of Cooks Spgs
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 33.595, -86.368
A cold front pushing through the state helped spark isolated severe thunderstorms, with large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
A cold front pushing through the state helped spark isolated severe thunderstorms, with large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 31, 10:45 PM CST, 1 hour 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1145 PM CDT TUE MAR 31 2009 .UPDATE...FOR 06Z AVIATION. && .DISCUSSION... SEVERAL UPPER LEVEL SYSTEMS ARE EXPECTED TO MOVE ACROSS CENTRAL ALABAMA OVER THE NEXT 7 DAYS AS AN ACTIVE UPPER LEVEL PATTERN REMAINS IN PLACE. A FEW OF THESE SYSTEMS COULD PRODUCE STRONG TO SEVERE THUNDERSTORMS ON THURSDAY AND POSSIBLY SUNDAY. IN ADDITION...HEAVY RAINFALL WILL BE POSSIBLE WITH EACH SYSTEM INCREASING THE THREAT OF FLOODING. A BREAK IN THE WEATHER IS ON TAP WEDNESDAY AS HIGH PRESSURE IS BRIEFLY IN PLACE. THIS WILL BE SHORT LIVED THOUGH AS THINGS WILL QUICKLY TRANSITION IN ANTICIPATION OF THE NEXT WEATHER SYSTEM SET TO MOVE THROUGH ON THURSDAY. NOW...COMPUTER MODELS HAVE BEEN FAIRLY CONSISTENT WITH THE POTENTIAL OF STRONG TO SEVERE WEATHER ON THURSDAY. THIS THREAT IS STRICTLY OF THE SURFACE BASED INSTABILITY AND UPPER LEVEL DYNAMICS. THERE COULD BE A FEW INHIBITING FACTORS THAT COULD KEEP THESE STORMS IN CHECK BELOW SEVERE LIMITS. FOR EXAMPLE...BOTH GFS AND NAM DEVELOP A GOOD AMOUNT OF RAINFALL THURSDAY MORNING ACROSS THE CENTRAL AND SOUTHERN PORTIONS OF THE STATE. IF THIS WERE TO OCCUR...THEN TWO THINGS COULD HAPPEN. CENTRAL ALABAMA WOULD BE "CUT OFF" SO TO SPEAK FROM THE SOUTHERLY FLOW WHICH WOULD PROVIDE THE MUCH NEEDED INSTABILITY BY BRINGING IN WARM MOIST AIR. THE SECOND IS THAT IF RAIN HANGS AROUND LONGER THAN WHAT MODELS DEPICT...THEN SURFACE CONDITIONS WOULD REMAIN TOO COOL FOR ANYTHING SEVERE FROM DEVELOPING. THE ECMWF IS ALSO LEANING WITH THE "CUT OFF" SOLUTION. AFTER ASSESSING ALL THE INFORMATION...IT APPEARS THAT MODELS WANT TO DEVELOP A SQUALL LINE THURSDAY AFTERNOON WHICH COULD AFFECT AT LEAST THE NORTHERN HALF OF THE CWA FROM LATE AFTERNOON THROUGH THE LATE EVENING HOURS. MAIN THREATS WILL BE STRONG STRAIGHT LINE WINDS...HAIL...AND ISOLATED TORNADOES. DRY CONDITIONS RETURN ON FRIDAY AND SATURDAY AS HIGH PRESSURE SETS IN ONCE AGAIN. ANOTHER FRONT IS SET TO MOVE IN ON SUNDAY. UPPER DYNAMICS ALSO LOOK GOOD...BUT THE QUESTION WITH THIS SYSTEM WILL BE HOW QUICKLY MOISTURE RETURNS TO THE AREA. THERE'S STILL TIME TO MONITOR THIS SYSTEM FOR POTENTIAL THREATS. FOR NOW...MAIN FOCUS IS ON THURSDAY'S SYSTEM. && .AVIATION...06Z TAF DISCUSSION. LINE OF CONVECTION HAS REDEVELOPED JUST AHEAD OF AN APPROACHING COLD FRONT. THE FRONT HAS NOW PUSHED INTO NORTHWEST ALABAMA. SOME BRIEF HEAVY DOWNPOURS REDUCING VISIBILITIES INTO IFR WILL BE POSSIBLE AS THE LINE PUSHES THROUGH AT ANB...MGM AND TOI. THIS LINE OF STORMS IS EXPECTED TO HAVE CLEARED TCL...BHM AND EET BY 06Z. SOME SMALL HAIL MAY ALSO BE POSSIBLE. CEILINGS ARE FLUCTUATING AHEAD AND ALONG THE LINE FROM IFR TO MID RANGE MVFR. BEHIND THE FRONT...CLEARING WILL DEVELOP WITHIN A COUPLE OF HOURS AFTER FROPA. WINDS WILL BEGIN A SHIFT TO THE NORTHWEST AFTER FROPA AND THEN TO THE EAST DURING THE DAY WEDNESDAY. && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 07/88
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 740 PM CDT TUE MAR 31 2009 ALZ011>015-017>050-020100- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 740 PM CDT TUE MAR 31 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. RIVER FLOODING CONTINUES FOR SEVERAL COUNTIES IN SOUTH AND WEST CENTRAL ALABAMA. PLEASE REFER TO RIVER FLOOD STATEMENTS FOR ADDITIONAL DETAILS REGARDING YOUR AREA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. RIVERS WILL REMAIN IN FLOOD THROUGH AT LEAST WEDNESDAY EVENING FOR SEVERAL COUNTIES IN SOUTH AND WEST CENTRAL ALABAMA. PLEASE REFER TO RIVER FLOOD STATEMENTS FOR ADDITIONAL DETAILS REGARDING YOUR AREA. SEVERE THUNDERSTORMS ARE POSSIBLE ON THURSDAY AFTERNOON...LASTING INTO THE OVERNIGHT HOURS. THE THREATS ARE ISOLATED TORNADOES...LARGE HAIL...AND DAMAGING WINDS. A FEW STRONG STORMS ARE POSSIBLE ON SUNDAY AFTERNOON...LASTING INTO THE OVERNIGHT HOURS. THE MAIN THREAT IS SMALL HAIL. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BECOME NECESSARY ON THURSDAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 959 PM CDT TUE MAR 31 2009 ALZ023-030>032-034-039-010330- BIBB-GREENE-HALE-MARENGO-SUMTER-TUSCALOOSA- 959 PM CDT TUE MAR 31 2009 ...SIGNIFICANT WEATHER ALERT FOR BIBB...GREENE...HALE...MARENGO... SUMTER AND TUSCALOOSA COUNTIES UNTIL 1030 PM CDT... AT 955 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF LOW GAP TO 9 MILES SOUTH OF COATOPA...OR ALONG A LINE EXTENDING FROM 13 MILES SOUTHEAST OF TUSCALOOSA TO 13 MILES SOUTHEAST OF YORK...MOVING NORTHEAST AT 30 MPH. PEA SIZE HAIL...WINDS UP TO 40 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... BELMONT. SAWYERVILLE. COALING. US 80 AND AL 28. PHIPPS. PROVIDENCE. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1012 PM CDT TUE MAR 31 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM HAIL 2 SW BELLAMY 32.44N 88.16W
03/31/2009 E0.25 INCH SUMTER AL TRAINED SPOTTER
PEA SIZED HAIL REPORTED 192 WRIGHT RD
&&
KLAWSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1026 PM CDT TUE MAR 31 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 PM HAIL 2 NE BELLAMY 32.48N 88.11W
03/31/2009 E0.25 INCH SUMTER AL BROADCAST MEDIA
SMALL HAIL REPORTED IN COATOPA
&&
KLAWSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 1032 PM CDT TUE MAR 31 2009 ALZ023>025-034-010400- BIBB-JEFFERSON-SHELBY-TUSCALOOSA- 1032 PM CDT TUE MAR 31 2009 ...SIGNIFICANT WEATHER ALERT FOR BIBB...JEFFERSON...SHELBY AND TUSCALOOSA COUNTIES UNTIL 1100 PM CDT... AT 1029 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ABERNANT TO WEST BLOCTON... OR ALONG A LINE EXTENDING FROM 15 MILES SOUTHWEST OF HUEYTOWN TO 10 MILES NORTH OF CENTREVILLE...MOVING EAST AT 35 MPH. ONE HALF INCH DIAMETER HAIL...WINDS UP TO 40 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... ABERNANT. LAKE VIEW. WELLER. NORTH JOHNS. UNIVERSITY OF MONTEVALLO. ALABAMA ADVENTURE. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 1106 PM CDT TUE MAR 31 2009 ALZ023>026-034-010445- BIBB-JEFFERSON-SHELBY-ST. CLAIR-TUSCALOOSA- 1106 PM CDT TUE MAR 31 2009 ...SIGNIFICANT WEATHER ALERT FOR BIBB...JEFFERSON...SHELBY...ST. CLAIR AND TUSCALOOSA COUNTIES UNTIL 1145 PM CDT... AT 1107 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ALTON TO WEST BLOCTON...OR ALONG A LINE EXTENDING FROM LEEDS TO 11 MILES NORTH OF CENTREVILLE... MOVING NORTHEAST AT 60 MPH. ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... ALTON. TRUSSVILLE. CLAY. BRANCHVILLE. ST. CLAIR SPRINGS. CALDWELL. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 1252 AM CDT WED APR 1 2009 ALZ025>027-010630- SHELBY-ST. CLAIR-TALLADEGA- 1252 AM CDT WED APR 1 2009 ...SIGNIFICANT WEATHER ALERT FOR SHELBY...ST. CLAIR AND TALLADEGA COUNTIES UNTIL 130 AM CDT... AT 1252 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR GREYSTONE...OR 8 MILES SOUTH OF LEEDS...MOVING NORTHEAST AT 40 MPH. PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... GREYSTONE. VANDIVER. PLEASANT GROVE. CHULA VISTA. PELL CITY. WATTSVILLE. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
The Birmingham radar (KBMX), 60 km away, was scanning. The volume nearest the first event began at 06:04 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2009Every state in 2009This day in weather historyWarnings in Alabama, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 163066, 163067.